Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 270, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 7:00 PM CDT for Edmunds County, South Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 28, 2016, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:00 PM CDT | HAIL 0.88 | Cravens Corner, SD | . |
| Aug 28, 7:20 PM CDT | HAIL 1 | 4 Ssw Pembrook Colony, SD | . |
| Aug 28, 7:25 PM CDT | HAIL 1 | 6 Sw Pembrook Colony, SD | . |
| Aug 28, 7:45 PM CDT | HAIL 1 | 3 S Pembrook Colony, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3566 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted.
635 WUUS53 KABR 290000 SVRABR SDC045-290045- /O.NEW.KABR.SV.W.0270.160829T0000Z-160829T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 700 PM CDT SUN AUG 28 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 745 PM CDT * AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PEMBROOK COLONY...OR NEAR IPSWICH...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... IPSWICH AROUND 710 PM CDT. CRAVENS CORNER AROUND 715 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4525 9902 4530 9920 4559 9893 4539 9873 TIME...MOT...LOC 0000Z 222DEG 27KT 4535 9903 HAIL...1.00IN WIND...<50MPH $$ TDK
1 follow-up statement
568
WWUS53 KABR 290011
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT SUN AUG 28 2016
SDC045-290045-
/O.CON.KABR.SV.W.0270.000000T0000Z-160829T0045Z/
EDMUNDS SD-
711 PM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN EDMUNDS COUNTY...
AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEMBROOK
COLONY...OR 7 MILES SOUTH OF IPSWICH...MOVING NORTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
PEMBROOK COLONY AROUND 720 PM CDT.
IPSWICH AROUND 730 PM CDT.
CRAVENS CORNER AROUND 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4525 9902 4530 9920 4559 9893 4539 9873
TIME...MOT...LOC 0011Z 220DEG 17KT 4534 9905
HAIL...1.50IN
WIND...60MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:13 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 28, 6:13 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 613 PM CDT SUN AUG 28 2016 .SHORT TERM...(This Evening through Tuesday Night) Issued at 324 PM CDT SUN AUG 28 2016 Added in some slight chance shower/storm pops across northeast SD/WC MN for late this afternoon/early evening as several of the cams models were showing some development. Dont see any development at this time as there is not much of a focus region. Otherwise, breezy south winds should diminish this evening and slowly turn to the northeast later tonight through Monday morning as a weak cool front pushes in from the northwest. In advance of this boundary, low level south to southwest winds up to 40 knots at 925mb should bring some windy conditions to the Sisseton Hills region tonight. On Monday and Tuesday, surface high pressure in southern Canada will build slowly east across the region. Thus, expect high temperatures will be a bit cooler each of the next two days with mainly dry conditions. Although, the cold front is expected to kick off some showers and storms across the eastern and southern parts of our cwa Monday afternoon and evening. .LONG TERM...(Wednesday through Sunday) Issued at 324 PM CDT SUN AUG 28 2016 An upper level ridge will move across the region Wednesday and Thursday, which will keep conditions mostly dry along with warm temperatures. Upper level flow becomes more southwesterly by Friday and into the weekend, with a few disturbances within the flow as well. One notable surface low moves across on Saturday, with timing amongst the models fairly good even this far out. Ahead of this low it appears the pressure gradient will tighten pretty nicely. Foresee Friday being rather windy if timing of the surface low remains relatively unchanged. Generally accepted SuperBlend POPs for the latter periods which features increased chances for precip. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 611 PM CDT SUN AUG 28 2016 Isold/sct thunderstorms are possible in the vicinity of KABR early this evening otherwise it should mostly dry at KMBG/KPIR/KATY. Otherwise more storms may form near KATY later this evening and overnight as a LLJ continues over the region. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Mohr LONG TERM...TMT AVIATION...TDK
Hazardous weather outlook, Aug 28, 8:15 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 815 AM CDT SUN AUG 28 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291315- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 815 AM CDT SUN AUG 28 2016 /715 AM MDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Special weather statement, Aug 28, 5:50 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 550 PM CDT SUN AUG 28 2016 SDZ017-036-037-282315- FAULK SD-HAND SD-HYDE SD- 550 PM CDT SUN AUG 28 2016 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN FAULK...NORTHEASTERN HYDE AND NORTHWESTERN HAND COUNTIES UNTIL 615 PM CDT... AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF STONE LAKE...OR 20 MILES NORTH OF HIGHMORE...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURKMERE. LAT...LON 4471 9948 4482 9959 4509 9928 4486 9908 TIME...MOT...LOC 2250Z 231DEG 33KT 4482 9944 TDK
Special weather statement, Aug 28, 6:25 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 625 PM CDT SUN AUG 28 2016 SDZ010-290000- EDMUNDS SD- 625 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS COUNTY UNTIL 700 PM CDT... AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PEMBROOK COLONY...OR NEAR IPSWICH...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IPSWICH...PEMBROOK COLONY...CRAVENS CORNER AND MINA LAKE REC AREA. LAT...LON 4533 9900 4538 9913 4559 9905 4545 9874 TIME...MOT...LOC 2325Z 217DEG 20KT 4539 9905 TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:42 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
| Aug 29, 6:22 PM CDT | Special Weather Statement | ABR | Hyde | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.